Home         Forums  

Go Back   Marrowforums > Treatments > Drugs and Drug Treatments
Register FAQ Search Today's Posts Mark Forums Read

Drugs and Drug Treatments ATG, Cyclosporine, Revlimid, Vidaza, Dacogen, ...

Reply
 
Thread Tools Search this Thread
  #1  
Old Thu Sep 21, 2006, 01:46 PM
bob farabaugh bob farabaugh is offline
Member
 
Join Date: Aug 2006
Posts: 19
withdrawal from cyclosporine?

After four years my doctor told me to stop taking tyhe cyclosporine. I had been taking 2 100 mg capsules a day. its about two weeks now. I have flu symptoms , temp, chills, pretty tired and rundown. has anyone ever heard of symptoms related to stopping the drug? I'll have to call my GP if I cant shake this.
Reply With Quote
  #2  
Old Thu Sep 21, 2006, 02:28 PM
Ruth Cuadra Ruth Cuadra is offline
Administrator
 
Join Date: Jul 2006
Location: Los Angeles, California
Posts: 436
Bob,

It sounds like you stopped the cyclosporine cold turkey. I think these drugs are supposed to be tapered down unless you have an emergency situation (like extreme kidney toxicity) that requires a sudden stop. The symptoms you describe sound like withdrawal. Your doctor should be able to help you mitigate them. Don't put up with such discomfort. You'll wear yourself out and end up vulnerable to infections.

Regards,
Ruth
__________________
Diagnosed AA 10/96, MDS/RA 6/98, MUD/BMT 10/6/98
Reply With Quote
  #3  
Old Thu Sep 21, 2006, 04:27 PM
bob farabaugh bob farabaugh is offline
Member
 
Join Date: Aug 2006
Posts: 19
thanks for replying

I had been taking 300 mg per day till about 3 months ago. When I went for my 6 month visit, the doctor was concerned about increased cancer risk. I had a radical prostatectomy 18 months ago and had several skin cancers removed this year. He felt it wasnt worth the risk to continue with the drug. He stated "I'll probably never have another issue with AA but there are no guarantees". I was delighted to stop taking it as it caused the hypertension and edema I had been putting up with. If I feel this way tomorrow I'll have to call my doctor and see if its related. A friend of mine asked her hospital pharmacist about it and he said there isnt much data out there as people are usually on it for life. I'm hoping someone on this board has gone thru this. I should add he is continuing with the monthly labs.
Reply With Quote
  #4  
Old Thu Sep 28, 2006, 06:54 PM
Vince W. Vince W. is offline
Administrator
 
Join Date: Jul 2006
Location: Connecticut
Posts: 18
Hi Bob,

My wife was on cyclosporine (for AA) for about 2.5 years and tapered off VERY slowly over about a 6 month period. At the time (1998) the available data seemed to indicate the longer AA patients stay on cyclosporine and the slower the taper off the drug, the less recurrence of AA. That was a long time ago!

For Louise, she felt so much better as the drug's side effects wore off.

I also suggest you discuss with your doctor the need to taper instead of just cold turkey.

Vince

Last edited by Vince W. : Sun Oct 1, 2006 at 09:02 PM.
Reply With Quote
  #5  
Old Sun Oct 1, 2006, 01:39 PM
Lisa V Lisa V is offline
Member
 
Join Date: Aug 2006
Location: Waimanalo, Hawaii
Posts: 293
Bob, are you sure you don't just have the flu? I haven't heard of those kind of symptoms from discontinuing cyclo, most people say they feel better, although I suppose anything is possible.

I agree with Ruth and Vince about the importance of a slow taper. The increased risk of cancer is a valid reason to taper off, but unless there's an immediate threat I don't see why it has to be done so quickly. My husband's doctor put Ken on a faster taper than I thought was a good idea following his first ATG. He went from 200 mg/day to 100/day for a month (with no problems), and then nothing. His Plts dipped as soon as he stopped, but seemed to be holding steady for about a month, and then both Plts and Hgb went into a nosedive. Resuming cyclo did nothing, so that meant a second ATG, which turned it around. I really feel that if he'd done a slower taper and resumed cyclo as soon as he saw a dip he might have avoided the ATG, but we'll never know.

I'm not sure why your doctor says you're not likely to have any further AA problems. People do relapse, and a lot of people are dependant on cyclo forever to keep their counts up. I understand the reasons for wanting to withdraw it, but caution is best, and reassurances without evidence are not very helpful in my opinion.

-Lisa
Reply With Quote
  #6  
Old Mon Oct 2, 2006, 04:39 PM
bob farabaugh bob farabaugh is offline
Member
 
Join Date: Aug 2006
Posts: 19
cyclo withdrawal

Thanks all for your concern. I am feeling much better now. Must have been flu or something like it but we (my wife) was pretty worried. The one night i had fever and pretty radical shakes like I had while in the hospital getting my ATG. One time I had a violent reaction and had fever , shaking and breathlessness which lasted for 20 minutes or so. we were afraid something dire was happening. I had labs again last week and my counts were okay. Platelets had actually gone up to over 200,000. I had been on 700mg a day in the hospital reduced to 600 then 300 a couple years ago.
I'm praying that there is no relapse. I would sure hate to go thru that again. there never was a cause determined. I'm 4 years older now too ,60. Its ironic for me to get the flu now. all the time I was on the cyclosporine I seemed to get sick less than those around me. I am schedued for a flu shot this month.
__________________
diagnosed SAA Aug 2002. counts when diagnosed were very low. platelets 5000. WBC .2 ANC none detected pan cytopenia. neutopenia. treated with ATG and cyclosporin in September 2002. went back to work in Dec 2002. Mostly okay now but low energy level, tire easily
Reply With Quote
  #7  
Old Wed Oct 4, 2006, 06:51 PM
mo_shane mo_shane is offline
Member
 
Join Date: Aug 2006
Location: troon, scotland
Posts: 25
hi bob,

i don't think i can add much more to what others have said here. my son had a BMT and was initially on 100mg twice daily, but by the time he was discharged, they had reduced it to just 50mg x2 daily. 14 months post BMT, they decided to taper it and reduced it to 25mg x daily. the minute they reduced his dose, he fell ill with flu and had to be re-admitted as he wasn't coping with it at all. then his counts took a nosedive - just as lisa mentioned. his neutrophils being the worst at 0.2. the doc increased his dose back to normal for one month, then started to taper again at a much slower pace, reducing it by just 10mg each month. that seemed to work fine. he's been off it now since march this year and is doing great

i should add, he was only 11 at the time and weighing 30kgs (66lbs) - hence the much lower doses than adults.

lisa - good to see you here

gina xxx
Reply With Quote
  #8  
Old Wed Oct 18, 2006, 04:43 PM
bob farabaugh bob farabaugh is offline
Member
 
Join Date: Aug 2006
Posts: 19
Smile cyclosporine

thank goodness your son is doing okay. I'm feelingl fine, 6 weeks now. my magnesium levels are climbing. hope to be off it and the hypertension meds before too long. I sure hope this is the end of it.
__________________
diagnosed SAA Aug 2002. counts when diagnosed were very low. platelets 5000. WBC .2 ANC none detected pan cytopenia. neutopenia. treated with ATG and cyclosporin in September 2002. went back to work in Dec 2002. Mostly okay now but low energy level, tire easily
Reply With Quote
Reply


Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
Danazol, cyclosporine and next... zenapax for Grant Wendy Beltrami Pediatrics 1 Wed Mar 21, 2007 03:54 PM


All times are GMT -4. The time now is 03:33 AM.


Powered by vBulletin® Version 3.6.7
Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
Forum sites may contain non-authoritative and unverified information.
Medical decisions should be made in consultation with qualified medical professionals.
Site contents exclusive of member posts Copyright 2006-2012 Marrowforums.org